What is the NIH Stroke Scale (NIHSS) score sheet?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: November 6, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

NIH Stroke Scale (NIHSS) Score Sheet

The NIHSS is a standardized 11-item neurological assessment tool that quantifies stroke severity on a 0-42 point scale, with higher scores indicating more severe neurological deficits. 1

Scale Components and Scoring

The NIHSS evaluates 11 distinct neurological domains:

Consciousness Assessment (Items 1A-1C)

  • 1A. Level of Consciousness: 0 (alert) to 3 (coma/unresponsive)
  • 1B. Orientation Questions: 0 (both correct) to 2 (neither correct) - asks month and age
  • 1C. Response to Commands: 0 (performs both) to 2 (performs neither) - tests ability to follow two simple commands

Cranial Nerve Function (Items 2-4)

  • 2. Gaze: 0 (normal horizontal movements) to 2 (complete gaze palsy)
  • 3. Visual Fields: 0 (no defect) to 3 (bilateral hemianopia)
  • 4. Facial Movement: 0 (normal) to 3 (complete unilateral palsy)

Motor Function (Items 5-6)

  • 5. Motor Arm (tested separately for left and right): 0 (no drift) to 4 (no movement)
    • Scored based on ability to maintain position for 10 seconds
  • 6. Motor Leg (tested separately for left and right): 0 (no drift) to 4 (no movement)
    • Scored based on ability to maintain position for 5 seconds

Coordination and Sensation (Items 7-8)

  • 7. Limb Ataxia: 0 (no ataxia) to 2 (ataxia in 2 limbs)
  • 8. Sensory: 0 (no sensory loss) to 2 (severe sensory loss)

Language and Communication (Items 9-11)

  • 9. Language: 0 (normal) to 3 (mute or global aphasia)
  • 10. Articulation: 0 (normal) to 2 (severe dysarthria)
  • 11. Extinction or Inattention: 0 (absent) to 2 (severe - loss in 2 modalities)

1

Clinical Applications

The NIHSS serves multiple critical functions in acute stroke management:

  • Treatment eligibility determination - particularly for thrombolytic therapy and mechanical thrombectomy 2
  • Baseline severity documentation - enables objective tracking of neurological changes over time 2
  • Risk stratification - identifies patients at higher risk for complications including intracerebral hemorrhage 2
  • Prognostic assessment - correlates with infarct volume, cerebral perfusion, and functional outcomes 3
  • Standardized communication - facilitates clear information exchange between healthcare providers 1, 4

Administration Details

The scale can be performed rapidly in 5-8 minutes and may be administered by diverse healthcare providers including nurses, emergency physicians, and neurologists with appropriate training and certification 4. The assessment demonstrates established reliability and validity across multiple settings 2.

Important Clinical Considerations

Hemispheric bias exists: For equivalent NIHSS scores, right hemisphere strokes typically have approximately double the median infarct volume compared to left hemisphere strokes 5. This occurs because 7 of 42 possible points directly assess language function (predominantly left hemisphere) versus only 2 points for neglect (predominantly right hemisphere). Clinicians should recognize that identical NIHSS scores may represent different stroke severities depending on hemisphere involvement.

Baseline severity adjustment is essential when comparing outcomes across different stroke systems of care, as NIHSS strongly influences prognosis along with age, blood glucose, and imaging findings 2.

The scale's widespread adoption in quality improvement initiatives has been associated with improved timeliness of IV alteplase administration, lower in-hospital mortality, reduced intracranial hemorrhage rates, and increased home discharge rates 2.

Related Questions

What is an easy way to remember the National Institutes of Health Stroke Scale (NIHSS) components?
Which statement about the National Institutes of Health Stroke Scale (NIHSS) is correct?
How is an NIH Stroke Scale (NIHSS) score of 3 classified?
Can the NIH Stroke Scale be re‑scored in a patient with a presumed embolic stroke who initially had a Glasgow Coma Scale score of 14, left facial droop, right arm drift, mild‑moderate aphasia, dysarthria (NIHSS 6), and one hour later opens eyes spontaneously, holds gaze, but no longer answers questions or follows commands?
Should prior deficits be included when calculating the National Institutes of Health (NIH) scale?
What is the appropriate management for a patient with pulmonary tuberculosis presenting with hematemesis and melena due to variceal bleeding?
Should a cranial MRI be performed as a non‑contrast study or with gadolinium contrast for a patient being evaluated for a suspected mega‑cisterna magna or posterior‑fossa arachnoid cyst?
What is the recommended prophylactic dose of propranolol for a child with abdominal migraine?
Can intussusception be diagnosed with a non‑contrast abdominal computed tomography (CT) scan?
In a patient with atrial fibrillation with rapid ventricular response on a maximally dosed diltiazem (Cardizem) infusion whose heart rate remains in the 120s, what additional interventions or medications should be considered?
What treatment options are available for a patient with MRI findings of a L5‑S1 disc protrusion (bulge) slightly compressing the left‑sided nerve root with mild spinal canal and left foraminal narrowing, and mild disc bulges at L4‑L5, L3‑L4, and L1‑L2?

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.